Seizure, mania, aspartame

Aspartame, a sugar substitute sold under such names as Nutrasweet, Tri-Sweet, Equal and Canderel, has been shown capable of causing significant increases in brain phenylalanine levels in the rat brain; and carbohydrate-aspartame combinations may increase tyrosine levels and suppress the increase in tryptophan that typically follows a meal rich in carbohydrates. Both of these simply add up to an irritable, malfunctioning brain. A 54-year-old woman who had been consuming almost one gallon of aspartame-sweetened tea per day experienced a seizure which was followed by a marked change in her behavior. She was hospitalized, tested, and sent home on no medications. She continued to suffer from irritability, insomnia, psychomotor acceleration, and flight of ideas, and was readmitted to the psychiatric unit where lithium treatment was instituted. When the doctors learned of her aspartame intake they discontinued the lithium and aspartame and her manic activity subsided within four days. (Psychosomatics 27(3)218-219, March 1986) Copyright 1986 Phylis Austin

Advertisements

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s


%d bloggers like this: